Acta Mathematica

, Volume 139, Issue 1, pp 1–17 | Cite as

Non-existence, non-uniqueness and irregularity of solutions to the minimal surface system

  • H. B. LawsonJr.
  • R. Osserman
Article

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1].
    Allard, W. K., On the first variation of a varifold.Ann. of Math., 95 (1972), 417–491.CrossRefMATHMathSciNetGoogle Scholar
  2. [2].
    —, On the first variation of a varifold: Boundary behavior.Ann. of Math., 101 (1975), 418–446.CrossRefMATHMathSciNetGoogle Scholar
  3. [3].
    Almgren, F. J., Jr.,The theory of varifolds. Princeton mimeographed notes, 1965.Google Scholar
  4. [4].
    Bers, L., Isolated singularities of minimal surfaces,Ann. of Math. 53 (1951), 364–386.CrossRefMATHMathSciNetGoogle Scholar
  5. [5].
    Bombieri, E., de Giorgi, E. &Miranda, M., Una maggiorazione a priori relativa alle ipersuperfici minimali non parametriche,Arch. Rational Mech. Anal., 32 (1969), 255–267.CrossRefMathSciNetMATHGoogle Scholar
  6. [6].
    Courant, R.,Dirichlet's Principle, Conformal Mapping and Minimal Surfaces. Interscience, N.Y., 1950.MATHGoogle Scholar
  7. [7].
    de Giorgi, E., Sulla differentiabilità e l'analiticità delle estremali degli integrali multipli regolari.Mem. Accad. sci. Torino, s. III, parte I, (1957), 25–43.MATHGoogle Scholar
  8. [8].
    de Giorgi, E. &Stampacchia, G., Sulle singolarità eliminabili delle ipersuperfici minimali,Atti. Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., (ser. 8) 38 (1965), 352–357.MathSciNetMATHGoogle Scholar
  9. [9].
    Douglas, J., Solution of the Problem of Plateau,Trans. Amer. Math. Soc., 33 (1931), 263–321.CrossRefMATHMathSciNetGoogle Scholar
  10. [10].
    Federer, H.,Geometric Measure Theory. Springer, N.Y., 1969.MATHGoogle Scholar
  11. [11].
    Federer, H. &Fleming, W., Normal and integral currents.Ann. of Math., 72 (1960), 458–520.CrossRefMathSciNetGoogle Scholar
  12. [12].
    Finn, R., Remarks relevant to minimal surfaces and surfaces of prescribed mean curvature.J. Analyse Math., 14 (1965), 139–160.MATHMathSciNetCrossRefGoogle Scholar
  13. [13].
    Fleming, W., On the oriented Plateau problem.Rend. Cir. Mat. Palermo, 11 (1962), 69–90.MATHMathSciNetGoogle Scholar
  14. [14].
    Harvey, R. &Lawson, H. B., Jr., Extending minimal varieties,Inventiones Math., 28 (1975), 209–226.CrossRefMathSciNetMATHGoogle Scholar
  15. [15].
    Hsiang, W. Y., Remarks on closed minimal submanifolds in the standard Riemannianm-sphere.J. Differential Geometry, 1 (1967), 257–267.MATHMathSciNetGoogle Scholar
  16. [16].
    Hsiang, W. Y. &Lawson, H. B. Jr., Minimal submanifolds of low cohomogeneity,J. Differential Geometry, 5 (1970), 1–37.MathSciNetGoogle Scholar
  17. [17].
    Jenkins, H. &Serrin, J., The Dirichlet problem for the minimal surface equation in higher dimensions.J. Reine Angew. Math., 229 (1968), 170–187.MathSciNetMATHGoogle Scholar
  18. [18].
    Lawson, H. B., Jr., The equivariant Plateau Problem and interior regularity,Trans. Amer. Math. Soc. 173 (1972), 231–250.CrossRefMATHMathSciNetGoogle Scholar
  19. [19].
    —,Lectures on Minimal Submanifolds. I.M.P.A., Rua Luiz de Camoes 68, Rio de Janeiro, 1973.Google Scholar
  20. [20].
    Lawson, H. B., Jr. Minimal varieties in real and complex geometry. Univ. of Montréal, 1973.Google Scholar
  21. [21].
    — Minimal varieties, pp. 143–175,Proc. of Symp. in Pure Mathematics, vol. XXVII Part 1, Differential Geometry, A.M.S., Providence, 1975.Google Scholar
  22. [22].
    Morrey, C. B., Second order elliptic systems of differential equations, pp. 101–160.Contributions to the Theory of Partial Differential Equations. Annals of Math. Studies No. 33, Princeton U. Press, Princeton, 1954.Google Scholar
  23. [23].
    —,Multiple Integrals in the Calculus of Variations. Springer Verlag, N.Y., 1966.MATHGoogle Scholar
  24. [24].
    Morse, M. &Tompkins, C., Existence of minimal surfaces of general critical type.Ann. of Math., 40 (1939), 443–472.CrossRefMathSciNetGoogle Scholar
  25. [25].
    Moser, J., A new proof of de Giorgi's theorem concerning the regularity problem for elliptic differential equations,Comm. Pure Appl. Math., 13 (1960), 457–468.MATHMathSciNetGoogle Scholar
  26. [26].
    Nirenberg, L.,Topics in Nonlinear Functional Analysis. Courant Institute Lecture Notes, 1973–4.Google Scholar
  27. [27].
    Nitsche, J. C. C., Über ein verallgemeinertes Dirichletsches Problem für die Minimal-flächengleichung und hebbare Unstetigkeiten ihrer Lösungen,Math. Ann., 158 (1965), 203–214.CrossRefMATHMathSciNetGoogle Scholar
  28. [28].
    Osserman, R., Some properties of solutions to the minimal surface system for arbitrary codimension, pp. 283–291,Proc. of Symp. in Pure Math., vol. XV, Global Analysis A.M.S., Providence, 1970.Google Scholar
  29. [29].
    —,A Survey of Minimal Surfaces. Van Nostrand, N.Y., 1969.MATHGoogle Scholar
  30. [30].
    —, Minimal varieties.Bull. Amer. Math. Soc., 75 (1969), 1092–1120.MATHMathSciNetCrossRefGoogle Scholar
  31. [31].
    —, On Bers' Theorem on isolated singularities.Indiana Univ. Math. J., 23 (1973), 337–342.CrossRefMATHMathSciNetGoogle Scholar
  32. [32].
    Rado, T., On Plateau's problem.Ann. of Math., 31 (1930), 457–469.CrossRefMATHMathSciNetGoogle Scholar
  33. [33].
    Rado, T.,On the Problem of Plateau. Ergebnisse der Mathematik und iher Grenzgebiete, vol. 2, Springer, 1933.Google Scholar
  34. [34].
    Reilley, R., Extrinsic rigidity theorems for compact submanifolds of the sphere.J. Differential Geometry, 4 (1970), 487–497.MathSciNetGoogle Scholar
  35. [35].
    Shiffman, M. The Plateau Prolbem for non-relative minima.Ann. of Math., (2) 40 (1939), 834–854.CrossRefMATHMathSciNetGoogle Scholar
  36. [36].
    Simons, J., Minimal varieties in Riemannian manifolds.Ann. of Math., 88 (1968), 62–105.CrossRefMATHMathSciNetGoogle Scholar
  37. [37].
    Stampacchia, G. On some regular multiple integral problems in the calculus of variations.Comm. Pure Appl. Math., 16 (1963), 383–421.MATHMathSciNetGoogle Scholar

Copyright information

© Almqvist & Wiksell 1977

Authors and Affiliations

  • H. B. LawsonJr.
    • 1
  • R. Osserman
    • 2
  1. 1.University of CaliforniaBerkeleyUSA
  2. 2.Stanford UniversityStanfordUSA

Personalised recommendations